Thunderstorm Wind, Laurel
- When
- May 11, 5:30 AM EST
- Where
- Laurel County, 3 mi E of London
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.133, -84.033
Trees were down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 2:57 AM EST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION WEATHER SERVICE JACKSON KY 357 AM EDT SUN MAY 11 2003 CURRENT SFC MAP FEATURES DEEPENING LOW PRESSURE IN SOUTHWEST WISCONSIN WITH TRAILING COLD FRONT PARALLEL WITH THE MS RIVER...BEFORE IT SWINGS BACK ACROSS TEXAS PANHANDLE. ONGOING CONVECTIVE LINE CONTINUES TO TRACK EAST. A FEW CELLS HAVE TRIED TO GET GOING OUT AHEAD OF THE MAIN LINE NOW INFILTRATING CENTRAL KENTUCKY...HOWEVER THEY SEEM TO WEAKEN QUICKLY DURING THEIR EVOLUTION. MAIN THREAT FROM THESE STORMS STILL APPEARS TO BE DAMAGING WINDS AND WILL STRESS THAT IN ZONE WORDING. LINE LOOKS TO BE KNOCKING ON OUR DOORSTEP BETWEEN 9 AND 10Z. TOTAL EVENT TIME SHOULD BE BETWEEN 2 AND 3 HOURS AT A GIVEN POINT...AS FRONTAL BOUNDARY HAS A GOOD PUSH BEHIND IT. DESPITE FAST MOVING CONVECTION...A FEW OF THE LIGHT FFG VALUED COUNTIES WILL HAVE TO BE MONITORED AS PRECIP MOVES OVER THEM. WINDS WILL INCREASE INTO THE AFTERNOON...HOWEVER DONT FEEL CONFIDENT WITH GETTING 45 MPH GUSTS...SO WILL HOLD OFF ON WIND ADVISORY. LITTLE CHANGES MADE TO THE FORECAST AFTERWARDS...AS MONDAY WILL FEATURE A COOLER THAN NORMAL DAY...WITH TEMPS RECOVERING TO NEAR NORMAL VALUES BY TUESDAY. GFS HAS POPS HOLDING BACK A LITTLE LATER FOR SYSTEM COMING IN WEDNESDAY AND THURSDAY. WILL LET DAY SHIFT HANDLE THIS. THE NEW LONG RANGE GFS HAS DIFFERED QUITE A BIT FROM PREVIOUS RUN. THE NON-PROGRESSIVE CUTOFF LOW THAT WAS PROGGED TO HANG AROUND FOR SEVERAL DAYS IS NOW BEING EJECTED OUT. GOOD RIDDANCE. .JKL...NONE. GEOGERIAN --------------------------------------------------------------------- 1010 PM EDT SAT MAY 10 2003 WILL UPDATE THE ZONES TO DROP THE WATCH AND FINE TUNE POP/SVR THREAT LATER TONIGHT FROM THE WEST. REST OF FORECAST IS IN GOOD SHAPE. UPDATE TO GRIDS...WEB GRAPHICS AND TEXT PRODUCTS OUT SHORTLY. GREIF ===================================================================== 644 PM EDT SAT MAY 10 2003 ...FORECAST UPDATE... TORNADO WATCH BOX #343 HAS BEEN ISSUED FOR THE NORTHEAST PART OF OUR CWA. TORNADO WATCH #339 WILL BE ALLOWED TO EXPIRE AT 700 PM EDT. WILL SEND OUT AN UPDATE TO THE ZONES SHORTLY. JARVIS ===================================================================== ...FORECAST ISSUES... MAIN FORECAST PROBLEM IS SEVERE WEATHER EPISODE FOR THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. NEXT FORECAST PROBLEM IS THE CLEARING OF THE CONVECTION AND CLOUDS FOR SUNDAY/SUNDAY NIGHT. ...SHORT TERM... MID-LEVEL WAVE AND SPEED MAX SCOOTING THROUGH THE OHIO VALLEY THIS AFTERNOON IS HELPING FIRE OFF CONVECTION ACROSS OUR AREA. IN ADDITION...LOTS OF OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION AND STRONG DIFFERENTIAL HEARING HELPING INITIATE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. OUTFLOW BOUNDARY JUST NORTHEAST OF JKL HELPED SPAWN SOME GOOD STORMS THAT CONTINUE TO DEVELOP AND HEAD NORTHEAST. LATEST DAY ONE OUTLOOK HAS THE NORTHERN PART OF CWA IN A HIGH RISK OF SEVERE THIS AFTERNOON THROUGH SUNDAY MORNING WITH THE REST OF THE CWA IN A MODERATE RISK. TORNADO WATCH BOX #339 IN EFFECT FOR EASTERN HALF OF CWA UNTIL 7 PM EDT. MAIN FORECAST CHALLENGE WILL BE SEVERE POTENTIAL. LOOKING AT MAINLY TWO TYPES OF EVENTS. THE FIRST WILL BE SCATTERED AFTERNOON ACTIVITY THAT FORMS FROM A COMBINATION OF DAYTIME HEATING AND RESIDUAL CONVECTIVE OUTFLOWS FROM PREVIOUS CONVECTION. SECOND AND MORE POTENT THREAT COMES IN THE FORM OF AN INTENSE SQUALL LINE THAT IS FORECAST TO SURGE THROUGH THE REGION. USING A BLEND OF THE MODELS...IT APPEARS THAT SQUALL LINE WILL BE KNOCKING ON THE DOOR OF OUR WESTERN COUNTIES BETWEEN 3 AND 5 AM. EXPECT THE LINE THROUGH MUCH OF OUR AREA BY 16Z OR SO. WITH THIS LINE EXPECT MAINLY A WIND DAMAGE EVENT...HAIL POSSIBLE AS WELL AND WITH BOW ECHO STRUCTURES...COULD ALSO SEE SOME ISOLATED TORNADOES. FOR TONIGHT AND SUNDAY...WILL GO WITH LIKELY POPS...MAINLY LATE WORDING AND MENTION HIGH WINDS/HEAVY RAIN AS THE LINE PASSES THROUGH THE AREA. WITH LINE CROSSING THROUGH THE HEART OF OUR CWA AROUND 12Z...WILL CONTINUE LIKELY WORDING ESPECIALLY THROUGH MID MORNING...SIMILAR TO PREVIOUS PACKAGE. TEMPS SOMEWHAT TRICKY...CONSIDERING HOW MUCH CLEARING WE SEE. FOR NOW...71 TO 76 LOOKS GOOD. WILL CONTINUE TO KEEP SUNDAY NIGHT DRY WITH LOWS NEAR 50. FOR MONDAY AND TUESDAY...PARTLY SUNNY SKIES EXPECTED WITH DRIER AND COOLER AIRMASS IN PLACE. MAV/FWC/MET NUMBERS LOOK GOOD WITH MID 60S ON MONDAY WITH A GRADUAL WARM UP ON TUESDAY WITH HIGHS IN THE UPPER 60S TO LOWER 70S. ...EXTENDED... MODELS IN GENERAL AGREEMENT IN THE EXTENDED PERIOD AS WE BEGIN WITH A TROF WEST/RIDGE EAST PATTERN. EXTENDED MODELS WANT TO BREAK THIS PATTERN DOWN WITH MORE OF FAST AND ACTIVE SPLIT FLOW PATTERN. WITH THE NORTHERN BRANCH BEING THE DOMINATING ONE. AS WE MOVE INTO MID WEEK CYCLOGENESIS SPINS UP ACROSS THE SOUTHERN PLAINS. MODELS HAVE SOME DISAGREEMENT WITH THE OVERALL EVOLUTION AND MOVEMENT OF THIS PLAINS SYSTEM. THE GFS PULLS THE PLAINS SYSTEM TO THE EAST BY THE WEEKEND AND THEN DEVELOPS A LARGE CUT OFF SYSTEM. YESTERDAYS GFS SOLUTION HAD SOME SUPPORT FROM THE OTHER MODELS (GEM/NOGAPS)...BUT NOT THIS TIME AROUND. PREFER ECMWF...SO DOES HPC...AND LOOK FOR A MORE PROGRESSIVE PATTERN. AS FOR OUR SENSIBLE WEATHER...TUESDAY AND WEDNESDAY LOOK TO BE PARTLY SUNNY...HOWEVER...MOISTURE WILL RETURN BY LATE WEDNESDAY. WILL CONTINUE PREVIOUS FORECAST AND MENTION A SLIGHT CHANCE OF SHOWERS ON WEDNESDAY. THURSDAY THROUGH SATURDAY LOOK UNSETTLED AS THE PLAINS SYSTEM HEADS EAST. AS FOR TEMPS...NOT MUCH CHANGE FROM PREVIOUS FORECAST PACKAGE...GENERALLY FOLLOWED GFS ENSEMBLE MEANS FOR THE EXTENDED. ...PRELIM NUMBERS (NOT OFFICIAL)... LOZ 66/75 49/66 7711 JKL 65/75 49/64 7711 JARVIS
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 515 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH EASTERN KENTUCKY THIS MORNING. DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE STORMS...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO A POSSIBILITY. EARLY PREPARATION IS THE KEY TO SURVIVAL OF SEVERE WEATHER. IF YOU LIVE IN A MOBILE HOME...HAVE A BACKUP PLAN TO MOVE QUICKLY INTO A NEARBY STURDY SHELTER IF A WARNING IS ISSUED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER THIS MORNING TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. GEOGERIAN
The Jackson,KY radar (KJKL), 81 km away, was scanning. The volume nearest the first event began at 10:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354681.